Case Blog - International Journal of Clinical & Medical Images (2015) Volume 2, Issue 4
Author(s): Alexander KC Leung* and Benjamin Barankin
A 40-year-old man presented with a large, pruritic, dusky erythematous patch with a well-defined border on his lower abdomen. There was some degree of central clearing. He had been treated with various hydrocortisone creams on and off for a year due to the pruritus with some improvement. Tinea incognito refers to a dermatophytosis that has lost its typical morphological features because of the use of corticosteroids or calcineurin inhibitors. It is believed that tinea incognito is caused by a corticosteroid/calcineurin inhibitor-modified response of the host to a fungal infection rather than a pharmacologic effect on the fungus. Tinea corporis is most often caused by Trichphyton rubrum, T. tonsurans, and Microsporum canis. The clinical manifestations of tinea incognito are highly variable. The rash can be impetigo-like or eczema-like on the trunk and limbs. The lesion can sometimes be pruritic and may be accompanied by a burning sensation. Tinea incognito should be suspected in a patient with any erythematous, scaly patch or plaque that fails to respond to treatment with corticosteroids or calcineurin inhibitors. The diagnosis can be confirmed by finding the fungal mycelium in the stratum corneum using a potassium hydroxide preparation of scrapings from the lesion. Referral to a dermatologist should be considered if there is any diagnostic doubt. Topical antifungal agents, such as miconazole, ketoconazole, econazole, naftifine, clotrimazole, ciclopirox olamine, and terbinafine, are the treatment of choice for tinea incognito. Oral antifungal agents, such as itraconazole, fluconazole, and terbinafine, can be considered for extensive lesions or lesions that are resistant to topical antifungal treatment, or when topicals are impractical.